Sign In
CPSI Share                                      
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Topic: Medication
Publication Type: Safety Alert Broadcast System
Single or Multiple Incident: Multiple
Date: 22/11/2011 12:00:00 AM
Country: Australia
Organization: New South Wales Department of Health (Australia)

This safety alert highlights the absolute requirement for appropriate airway support whenever neuromuscular blocking agents (high alert drugs) are administered. Inappropriate use of neuromuscular blocking agents can lead to catastrophic injury or death. New South Wales Health received notice of cases where neuromuscular blocking agents had been used to achieve muscle relaxation without the availability of appropriate airway support leading to death. The majority of incidents have involved clinical errors caused by: - Look alike packaging and labelling. - Sound alike medicine names. - Drug administration after extubation. - Use of pre-prepared unlabelled syringes. - Unsafe storage, particularly small quantities in refrigerators. - Use in areas where clinical staff may be unfamiliar with the drugs and their action.

Additional Details

Medication/Gas/Fluid:
neuromuscular blocking agents, depolarizing neuromuscular blockers, non-depolarizing neuromuscular blockers, atracurium (Tracrium®), mivacurium (Mivacron®), rocuronium (Esmeron®), cisatracurium (Nimbex®), pancuronium, vecuronium (Norcuron®), suxamethonium, succinylcholine
Medication/IV List:
neuromuscular blocking agents (e.g., succinylcholine, rocuronium, vecuronium)


Neuromuscular Blocking Agents-Minimising Risk